Risky reaction alert issued


Cough and cold medicine ingredient linked to allergy and skin reaction risk

The TGA has warned that medicines containing bromhexine have been linked to a small risk of severe allergic reactions and severe skin reactions.

Bromhexine is contained in a number of over-the-counter cough and cold medicines as a mucolytic, and the TGA says the alert is timely “given the arrival of winter and influenza season”.

As most of these are schedule 2 medicines, not all have Product Information (PI) or Consumer Medicines Information (CMI) documents.

The TGA says it reviewed this issue after Europe’s Pharmacovigilance Risk Assessment Committee (PRAC) confirmed the previously known risk of severe allergic reactions associated with bromhexine- and ambroxol-containing medicines and also identified a small risk of severe cutaneous adverse reactions (SCARs).

As of 19 February 2016, 34 cases of hypersensitivity reactions, 10 cases of anaphylactic/anaphylactoid reactions and five cases of SCARs had been reported to the TGA.

Twenty-nine of these cases could not be definitely linked with bromhexine because they involved products with multiple active ingredients or excipients, such as benzoates, which can also cause hypersensitivity, or had confounding factors.

SCARs include erythema multiforme, Stevens-Johnson syndrome and acute generalised exanthematous pustulosis.

As a result of the PRAC’s finding, in Europe, product information for these products is being updated with warnings regarding these potential adverse events and instructions for patients to stop treatment and seek medical advice if symptoms of SCARs, such as skin swelling or rash, occur.

While Ambroxol, a metabolite of bromhexine, is not registered for use in Australia, the TGA found that similar warnings to those being implemented in Europe are appropriate for bromhexine-containing medicines marketed here.

 

The current PI and package insert for the innovator brand, Bisolvon, already include a warning regarding anaphylactic reactions and skin reactions.

The TGA will be contacting other sponsors of bromhexine-containing products to discuss including similar information in their PI and CMI documents, if they have them.

In the meantime, health professionals are encouraged to advise patients who are using these products of the small risk of these potential adverse events and instruct them to stop using the medicine and seek medical advice if symptoms of SCARs occur

The alert was published in the latest Medicines Safety Update

Previous Zika vaccine scepticism goes viral
Next Incorrect drug dosage linked to numerous deaths

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.